Virginia, 2013

Flash Flood and Hail in Virginia, May 22, 2013

May 22, 2013 · NWS RNK · 7 events in 7 counties and zones

Widely scattered strong to severe thunderstorms developed during the afternoon and evening due to strong instability associated with an approaching upper level trough and the associated cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Widely scattered strong to severe thunderstorms developed during the afternoon and evening due to strong instability associated with an approaching upper level trough and the associated cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 22, 12:48 PM EST, 27 minutes earlier.

Area forecast discussion, May 22, 12:48 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT WED MAY 22 2013

.SYNOPSIS...
A LARGE LOW PRESSURE SYSTEM WILL TRACK FROM THE CENTRAL PLAINS INTO
THE GREAT LAKES BY THURSDAY. THIS SYSTEM WILL PUSH A COLD FRONT
THROUGH THE AREA THURSDAY INTO THURSDAY EVENING... FOLLOWED BY HIGH
PRESSURE ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 135 PM EDT WEDNESDAY...
ADJUSTED POPS ACROSS TO LATEST RADAR TRENDS WITH CONVECTION
DEVELOPING OVER THE MOUNTAINS.

AS OF 925 AM EDT WEDNESDAY...
ADJUSTED POPS FOR LATEST RADAR TREND...SHAPING POPS THIS MORNING
INTO TOWARDS LATEST RNK WRFARW. KEPT THE BEST CHANCE FOR
THUNDERSTORMS THIS AFTERNOON IN THE WEST. SWODY1 HAS PLACED A
SLIGHT RISK JUST TO OUR WEST. MORNING RUN SHOWED THE POTENTIAL
FOR LINE OF CONVECTION REACHING THE WEST BETWEEN 00Z AND 06Z
TONIGHT. WILL REVIEW 12Z RUN BEFORE MAKING ANY MAJOR ADJUSTMENTS
FOR TONIGHT. MODIFIED TEMPERATURES AND DEW POINTS THIS MORNING
INTO THIS AFTERNOON. RAISED HIGH TEMPERATURES UP A FEW DEGREES IN
SOUTHEAST. UPDATED FIRE WEATHER GRIDS...FWFRNK OUT. ADDITIONAL
CHANGES LATER TODAY.

AS OF 340 AM EDT WEDNESDAY...

A COUPLE OF CONCERNS TODAY. THE MAIN CONCERN IS WITH THE POTENTIAL
FOR ISOLATED HEAVY RAIN IN THUNDERSTORMS THIS AFTERNOON. THE LOWEST
FLASH FLOOD GUIDANCE IS CURRENTLY OBSERVED IN AREAS THAT HAVE
RECEIVED HEAVY RAIN RECENTLY AND MOSTLY IN THE MOUNTAINS INCLUDING
WATAUGA... ASHE... GRAYSON... INTO SMYTH AND TAZEWELL OF VA.
HOWEVER... GIVEN THE EXPECTED SCATTERED NATURE OF THE CONVECTION
THIS AFTERNOON... IT APPEARS THAT THE FLOODING THREAT WILL BE
ISOLATED. THEREFORE... OPTED OUT OF A FLASH FLOOD WATCH AT THE
CURRENT TIME. THE LATEST HI-RES MODELS INCLUDING THE HRRR INDICATE
AT LEAST SCATTERED THUNDERSTORMS WILL DEVELOP OVER OUR REGION THIS
AFTERNOON... PRIMARILY OVER THE MOUNTAINS AND FOOTHILLS SPREADING
NE INTO THE VA PIEDMONT LATE THIS AFTERNOON AS WELL. WE WILL
CONTINUE THE CHANCE CATEGORY POP FOR THOSE ZONES THIS AFTERNOON.

EVEN MORE PROBLEMATIC MAY BE THE POSSIBLE LINE OF CONVECTION THAT
THE HI-RES MODELS AND EVEN A FEW OF THE OPERATIONAL MODELS ARE
PICKING UP ON ACROSS KY/TN THIS AFTERNOON. SOME OF THESE MODELS
INDICATE A POTENTIAL MCS THAT MAY HOLD TOGETHER LONG ENOUGH TO SURGE
INTO FAR SW VA... SOUTHERN WVA... AND POSSIBLY NORTHWEST NC BETWEEN
00Z AND 06Z TONIGHT.  IT IS UNCLEAR HOW STRONG OR HOW FAST THIS
CONVECTION WOULD BE AT THE CURRENT TIME. IF THIS APPEARS MORE LIKELY
IN THE MODEL RUNS TODAY... THERE MAY BE A CONCERN WITH FLASH
FLOODING THIS EVENING. WE WILL GO WITH HIGH CHANCE TO LOW END LIKELY
THIS EVENING TO COVER THIS POTENTIAL.

THE SLIGHT RISK FOR SEVERE CONVECTION CONTINUES TO BE JUST WEST OF
OUR REGION TODAY INTO TONIGHT.

CONDITIONS TODAY WILL BE WARM AND HUMID WITH THE SOUTHERLY FLOW OUT
AHEAD OF THE APPROACHING COLD FRONT AND UPPER TROUGH. HIGHS
TEMPERATURES SHOULD REACH THE MID 70S IN THE MOUNTAINS TO THE MID
80S IN THE SOUTHEAST. LOWS TONIGHT WILL DIP BACK INTO THE 50S TO MID
60S SE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 320 AM EDT WEDNESDAY...

A LEAD SURFACE TROUGH OR CONVECTIVE OUTFLOW MAY AFFECT THE REGION
BEFORE THE ACTUAL COLD FRONT ARRIVES THURSDAY. THIS MAY AFFECT THE
CONVECTIVE CHANCES GREATLY AS THE MAIN COLD FRONT ARRIVES THURSDAY.
OTHERWISE... A PERIOD OF LIKELY POP CAN BE EXPECTED WITH THE FRONT
THURSDAY... POSSIBLY LASTING INTO THE EARLY EVENING AROUND DANVILLE.
LACK OF HEATING THURSDAY... ESPECIALLY WEST OF THE BLUE RIDGE MAY
ALSO LIMIT DESTABILIZATION. THE AREA WITH THE BETTER INSOLATION
COULD BE SOUTHSIDE VA/NW NC PIEDMONT. AT THIS TIME...THE STORM
PREDICTION CENTER HAS A 5 PERCENT THREAT OF SVR WX MAINLY OVER THE
PIEDMONT AND TIDEWATER AREAS OF VA/NC.

THE FRONT WILL BE EAST OF THE AREA GOING INTO THURSDAY EVENING WITH
LINGERING SHORTWAVE INDUCED SHOWERS ACROSS THE MTNS OVERNIGHT. THE
MAIN SHORTWAVE SHIFTS EAST BY 12Z FRIDAY WITH DRIER AND COOLER AIR
ARRIVING. HIGHS FRIDAY WILL RANGE FROM THE LOWER TO MID 60S WEST TO
THE LOWER TO MID 70S EAST.

FRIDAY NIGHT AND SATURDAY:
QUITE WEATHER IS EXPECTED TO RETURN FOR THE REST OF THE SHORT TERM
FORECAST... WITH THE MID LEVEL TROUGH AXIS HAVING PUSHED TO THE EAST
OF THE AREA BY FRIDAY EVENING AND HIGH PRESSURE AT THE SURFACE
BUILDING INTO THE REGION FOR THIS TIME FRAME. THIS WILL YIELD
GENERALLY COOL AND DRY CONDITIONS... WITH BELOW NORMAL TEMPS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 130 PM EDT TUESDAY

FOR THE LONG RANGE FORECAST...THE MODELS KEEP A TROUGH IN PLACE
EARLY ON AND THEN GO MORE TOWARD A ZONAL TO RIDGE CONFIGURATION BY
THE END OF THE PERIOD.

WE SHOULD BE MAINLY DRY AS SFC HIGH BUILDS ACROSS THIS WEEKEND...SO
WEEKEND HOLIDAY PLANS ARE LOOKING GOOD FOR OUTDOOR ACTIVITIES AT
LEAST SATURDAY...AS THE LATEST ECMWF SHOWS ANOTHER WEAK SHORTWAVE
PUSHING ACROSS BY SUNDAY AND MAY BRING SOME SHOWERS ACROSS THE MTN
EMPIRE OF SW VA/INTO THE NC MTNS SUNDAY MORNING.

THE FLOW SWINGS MORE TOWARD THE SOUTHEAST SUNDAY EVENING INTO EARLY
NEXT WEEK WITH INCREASING HUMIDITY AND TEMPS. MODELS KEEPING MORE
ACTIVE WEATHER ACROSS THE OHIO VALLEY AND WEST...ALTHOUGH A WESTERLY
FLOW ALOFT CAN BRING STORMS WORKING EAST INTO THE MTNS. GIVEN WPC
SOLUTION OF THE ECMWF ENSEMBLE WILL KEEP THE FORECAST MORE ON THE
LOW CHANCE SIDE...BUT IF THE 12Z ECMWF VERIFIES WE COULD BE GETTING
SOAKED AGAIN MONDAY-WEDNESDAY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 140 PM EDT WEDNESDAY...

SCATTERED MVFR/IFR CONVECTION DEVELOPING IN THE WARM UNSTABLE AIR
ACROSS CWA THIS AFTERNOON. THE BEST CHANCE OF THUNDERSTORMS WILL
OCCUR ACROSS WESTERN TAF SITES OF BLF/LWB/RNK. RNKWRF ARW SHOWED
GOOD COVERAGE OF STORM ACROSS THE MOUNTAINS THIS AFTERNOON INTO
TONIGHT. ECMWF/GFS GENERALLY CONSISTENT ON A LINE OF STRONG
THUNDERSTORMS MOVING INTO FAR SW VA FROM KY/TN IN THE 00Z-04Z TIME
FRAME...THEN GENERALLY DISSIPATING AS MOVE EAST. FOR THE EAST...
THERE IS POTENTIAL TSRA DEVELOPMENT ACROSS THE NC
PIEDMONT...LIFTING NORTHWARD TOWARD LYH/DAN/EVEN ROA BY LATE
AFTERNOON INTO THIS EVENING.

S-SW WINDS 5-10KTS THROUGH TAF VALID PERIOD...WITH LOW END GUSTS
ACROSS THE PIEDMONT. AREAS OF FOG WILL DEVELOP TONIGHT INTO
WEDNESDAY MORNING WHERE RAIN FALLS THIS AFTERNOON INTO THIS
EVENING.

MEDIUM TO HIGH CONFIDENCE IN CIGS/VSBYS THROUGH TAF VALID PERIOD.
HIGH CONFIDENCE IN WIND SPD/DIR THROUGH TAF VALID PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JH/KK
SHORT TERM...WP
LONG TERM...WP
AVIATION...KK/RAB
Hazardous weather outlook, May 22, 4:54 AM EST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
554 AM EDT WED MAY 22 2013

NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-045-231000-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS-
GREENBRIER-
554 AM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS
EVENING AND TONIGHT AS A COLD FRONT APPROACHES THE AREA FROM THE
WEST. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND QUARTER-
SIZED HAIL...MAINLY WEST OF INTERSTATE-77...FROM EARLY EVENING
THROUGH THE EARLY MORNING HOURS THURSDAY. IN ADDITION...SOME OF
THE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN...RESULTING IN
LOCALIZED AREAS OF FLOODING OR FLASH FLOODING...MAINLY ACROSS
WATAUGA...ASHE...SMYTH...AND TAZEWELL WHERE THE GROUND IS
SATURATED FROM PREVIOUS HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY...SOME COULD BE
STRONG TO SEVERE. THUNDERSTORMS WILL BE POSSIBLE AGAIN EARLY NEXT
WEEK...ESPECIALLY MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NCZ002-003-019-020-VAZ011-013-014-016>020-WVZ044-231000-
ALLEGHANY NC-SURRY-WILKES-YADKIN-GILES-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-MONROE-
554 AM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
EVENING AND TONIGHT AS A COLD FRONT APPROACHES THE REGION FROM
THE WEST. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN THURSDAY...A FEW OF
WHICH COULD BE STRONG TO SEVERE. THUNDERSTORMS WILL ALSO BE
POSSIBLE AGAIN EARLY NEXT WEEK...ESPECIALLY MONDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

NCZ004>006-VAZ022>024-032>035-043>047-058-059-231000-
STOKES-ROCKINGHAM-CASWELL-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
554 AM EDT WED MAY 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A CHANCE OF THUNDERSTORMS TONIGHT AND EARLY
THURSDAY. HOWEVER...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER APPEARS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS THURSDAY AND THURSDAY
EVENING. A FEW OF THESE COULD BE STRONG TO SEVERE. THERE WILL BE
ANOTHER CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK...ESPECIALLY
MONDAY AND TUESDAY. HOWEVER...AT THIS TIME...THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER APPEARS LOW AFTER THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, May 22, 11:27 AM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT WED MAY 22 2013

NCZ001-VAZ015-221730-
ASHE NC-GRAYSON VA-
1227 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 130 PM EDT

* AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A STRONG THUNDERSTORM NEAR SHATLEY SPRINGS...OR 4 MILES
  WEST OF LANSING...MOVING NORTHEAST AT 10 MPH.

* UP TO DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH MAY OCCUR WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TROUTDALE...
  ASHLAND...
  LANSING...
  TROUT...
  AND VOLNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3671 8150 3672 8145 3667 8131 3632 8159
      3639 8173
TIME...MOT...LOC 1625Z 214DEG 9KT 3649 8158

PW
Special weather statement, May 22, 11:50 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1250 PM EDT WED MAY 22 2013

VAZ009-010-012-015-221745-
SMYTH VA-BLAND VA-GRAYSON VA-WYTHE VA-
1250 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL BLAND COUNTY IN SOUTHWEST VIRGINIA...
  EXTREME NORTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 145 PM EDT

* AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
  SUGAR GROVE TO KIMBERLING...OR ALONG A LINE EXTENDING FROM
  TROUTDALE TO BLAND...AND MOVING NORTHEAST AT 20 MPH.

* UP TO DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH MAY OCCUR WITH
  THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY GAP...
  WYTHEVILLE...
  BLAND...
  RURAL RETREAT...
  AND SUGAR GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3726 8112 3700 8087 3666 8130 3673 8152
TIME...MOT...LOC 1647Z 220DEG 15KT 3677 8137 3715 8108

PW
Special weather statement, May 22, 12:18 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
118 PM EDT WED MAY 22 2013

VAZ019-020-WVZ045-221800-
BATH VA-ALLEGHANY VA-GREENBRIER WV-
118 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHWESTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  EXTREME EASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 200 PM EDT

* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CALLAGHAN...OR 7 MILES EAST OF WHITE
  SULPHUR SPRINGS...MOVING NORTHEAST AT 50 MPH.

* DIME SIZE HAIL IS EXPECTED WITH THIS STORM. EXPECT FREQUENT CLOUD
  TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WHITE SULPHUR SPRINGS...
  NEOLA...
  NATURAL WELL...
  CALLAGHAN...
  AND BACOVA JUNCTION.

LAT...LON 3804 7982 3770 8012 3779 8032 3805 8014
      3806 8005 3806 7997 3809 7994
TIME...MOT...LOC 1717Z 209DEG 43KT 3783 8017

CF
Special weather statement, May 22, 12:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
125 PM EDT WED MAY 22 2013

WVZ043-221815-
SUMMERS WV-
125 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 215 PM EDT

* AT 121 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR HINTON...MOVING NORTHEAST AT 15 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  HINTON...
  SANDSTONE...
  BUCK...
  HIX...
  AND ELTON.

LAT...LON 3777 8069 3752 8090 3763 8106 3770 8098
      3771 8097 3770 8092 3768 8090 3768 8088
      3773 8090 3774 8092 3778 8090 3782 8094
      3787 8080
TIME...MOT...LOC 1721Z 206DEG 14KT 3766 8092

CF
Local storm report, May 22, 1:11 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 PM EDT WED MAY 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             TROUT                   36.40N  81.62W
05/22/2013  M1.00 INCH       ASHE               NC   TRAINED SPOTTER

&&

EVENT NUMBER RNK1301392

KK
Special weather statement, May 22, 1:14 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 PM EDT WED MAY 22 2013

VAZ019-020-WVZ045-221845-
BATH VA-ALLEGHANY VA-GREENBRIER WV-
214 PM EDT WED MAY 22 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  EXTREME EAST CENTRAL GREENBRIER COUNTY IN SOUTHEAST WEST
  VIRGINIA...

* UNTIL 245 PM EDT

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES
  NORTHEAST OF NEOLA TO CALLAGHAN...OR ALONG A LINE EXTENDING FROM 11
  MILES SOUTH OF MARLINTON TO COVINGTON CITY...AND MOVING NORTHEAST
  AT 35 MPH.

* PEA SIZE HAIL IS EXPECTED WITH THESE STORMS. VERY HEAVY RAIN IS
  FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  JORDAN MINES...
  HOT SPRINGS...
  NATURAL WELL...
  CALLAGHAN...
  AND CALLISON.

LAT...LON 3803 7980 3764 8012 3805 8012 3806 7997
      3811 7993 3813 7995 3815 7992 3818 7992
      3827 7980
TIME...MOT...LOC 1813Z 210DEG 29KT 3806 8004 3777 8007

DS

The radar

The Roanoke radar (KFCX), 47 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Hail, Pulaski

When
May 22, 1:15 PM EST
Where
Pulaski County, Pulaski
Measured
1 in hail
Reported by
Public
Coordinates
37.050, -80.800

Hail, Bland

When
May 22, 1:39 PM EST
Where
Bland County, 0.23 mi N of Point Pleasant
Measured
1 in hail
Reported by
Public
Coordinates
37.123, -81.020

Hail, Montgomery

When
May 22, 2:15 PM EST
Where
Montgomery County, 2.81 mi SSE of Lafayette
Measured
1 in hail
Reported by
Public
Coordinates
37.181, -80.206

Hail, Craig

When
May 22, 2:27 PM EST
Where
Craig County, 0.31 mi W of Simmonsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.380, -80.376

Hail, Roanoke

When
May 22, 2:42 PM EST
Where
Roanoke County, 3.82 mi NE of Bradshaw
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.338, -80.179

Flash Flood, Tazewell

When
May 22, 3:00 PM EST to 4:30 PM EST
Where
Tazewell County, 1.37 mi N of Pisgah to 0.86 mi WSW of Adria
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.140, -81.576

Six inches of water and a significant amount of debris washed onto Baptist Valley Road near the 6600 block, causing the road to be closed. Cabbage Creek flooded Adria Road near Route 636.

Heavy Rain, Salem (C)

When
May 22, 5:55 PM EST to 7:00 PM EST
Where
Salem (C) County, 3.22 mi SSE of Salem (C)
Reported by
Trained Spotter
Coordinates
37.260, -80.020

Four to five inches of water was observed flowing over Cravens Creek Road where it crosses Barnhardt Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455599, 455600, 455601, 455603, 455605, 455594, 455607.